Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 47, NWS Midland/Odessa, TX

March 22, 2000Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 22, 2000, 7:16 PM CST for Scurry County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 22, 2000, 7:16 PM CST (01:16 UTC)
Expired
Mar 22, 2000, 8:00 PM CST
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 139 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 4:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2000-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2000-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 230118 COR
SVRMAF
TXC415-230200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTION TO ADD TORNADO WATCH
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
716 PM CST WED MAR 22 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SCURRY COUNTY IN TEXAS

* UNTIL 800 PM CST

* AT 712 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 8 MILES SOUTHEAAST OF SNYDER...MOVING NORTHEAST AT
  20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...                
  DUNN...HERMLEIGH...THE MIDWAY COMMUNITY.

LARGE HAIL AND WIND GUSTS UP TO 80 MPH CAN BE EXPECTED IN THE WARNED
AREA.

A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THIS AREA.

LAT...LON 3265 10103 3253 10088 3277 10055 3293 10074

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 2:00 PM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Mar 22, 2:00 PM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CST WED MAR 22 2000

LATEST KMAF 88D SHOWS CONVECTION ALREADY FIRING JUST N OF MIDLAND
AND W-E WARM FRONT ALONG EDGE OF CLOUD SHIELD...AS WELL AS OVER
PECOS CO.  KMAF CUSTOM 18Z MODIFIED SOUNDING SHOWS VERY UNSTABLE
AIRMASS IN PLACE W/SWEAT INDICES ABOVE 400 AND WET BULB ZEROS
AROUND 10 KFT. COULD SEE A TORNADO OR TWO IN ERN CWA BEFORE THE DAY
IS OUT...AND LARGE HAIL IS LIKELY.  PLEASE SEE SEL8 AND SWODY1 FOR
FURTHER DETAILS.  AM DEBATING FFW FOR AREAS THAT GOT CLOBBERED LAST
NIGHT...BUT WILL OBSERVE STORM DEVELOPMENT FIRST...AS MOTION MAY BE
TOO FAST.  WILL ISSUE AN NPW FOR THE GUADALUPES AS LOW KICKS OUT AND
PASSES DIRECTLY OVER TONIGHT. ALSO...W/COLD CORE DIRECTLY OVER THE
GUADALUPES...CANNOT RULE OUT -SHSN ABOVE 6 KFT 1ST PD.

AFTER LOW EXITS AREA...GOOD WRLY DOWNSLOPE CONDITIONS WILL ENSUE
...PUNCH ALL MSTR EWD...AND FOR WARM TEMPS OVER THE NEXT FEW DAYS.
NEXT SYSTEM ADVERTISED FOR MONDAY...BUT LOOKS FARTHER N THAN THIS
ONE.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  51/76/46/79    6-00
LSA  41/72/36/75    8-00
E41  52/75/47/78    6-00
6R6  65/83/57/84    5-00
MRF  36/70/35/73    5-00
CNM  45/75/44/78    6-00

.MAF...
TX...HIGH WIND WARNING IN EFFECT 3/23/06Z-3/24/00Z FOR TXZ258.
NM...HIGH WIND WARNING IN EFFECT 3/23/06Z-3/24/00Z FOR NMZ027.

In the hours before

Special weather statement, Mar 22, 6:39 PM CST, 37 minutes before
TXZ045>048-050>053-061>063-068>070-075-082-230115-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
639 PM CST WED MAR 22 2000

A TORNADO WARNING IS IN EFFECT FOR NORTHERN MITCHELL AND SOUTHERN SCURRY
COUNTIES UNTIL 715 PM CST.  THIS TORNADIC THUNDERSTORM IS MOVING NORTHEAST
AT 30 MPH...LOCATIONS IN THE PATH OF THIS TORNADIC THUNDERSTORM INCLUDE
DUNN AND SNYDER.

THIS IS A DANGEROUS STORM...SEEK SHELTER NOW!

ADDITIONALLY...

THE TORNADO WATCH IN EFFECT FOR THE PERMIAN BASIN WILL BE EXTENDED
UNTIL 100 AM CST THURSDAY MARCH 23.

DAMAGING TORNADOES...LARGE HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM
WIND GUSTS TO 80 MPH AND DANGEROUS LIGHTNING ARE POSSIBLE WITHIN THE
TORNADO WATCH UNTIL 100 AM CST.

COUNTIES WITHIN THIS TORNADO WATCH INCLUDES:

ANDREWS...MARTIN...HOWARD...MITCHELL...ECTOR...MIDLAND...CRANE
REAGAN...PECOS...TERRELL AND UPTON COUNTIES.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 6:01 PM CSTSevere Thunderstorm WarningMAFUpton44 min
Mar 22, 6:06 PM CSTTornado WarningMAFGlasscock24 min
Mar 22, 6:24 PM CSTTornado WarningMAFUpton51 min
Mar 22, 6:29 PM CSTTornado WarningMAFGlasscock46 min
Mar 22, 6:31 PM CSTSevere Thunderstorm WarningMAFMitchell44 min
Mar 22, 6:39 PM CSTTornado WarningMAFMitchell, Scurry36 min
Mar 22, 6:49 PM CSTSevere Thunderstorm WarningMAFCrane56 min
Mar 22, 6:59 PM CSTSevere Thunderstorm WarningMAFMidland46 min
Mar 22, 7:02 PM CSTTornado WarningMAFHoward, Mitchell43 min
Mar 22, 7:18 PM CSTSevere Thunderstorm WarningMAFGlasscock57 min
Mar 22, 7:29 PM CSTTornado WarningMAFMitchell61 min
Mar 22, 7:40 PM CSTFlash Flood WarningMAFBorden, Howard, Martin, Mitchell, Scurry3 hr
Mar 22, 7:41 PM CSTSevere Thunderstorm WarningMAFPecos49 min
Mar 22, 7:41 PM CSTTornado WarningMAFGlasscock49 min
Mar 22, 7:55 PM CSTSevere Thunderstorm WarningMAFCrane50 min
Mar 22, 8:15 PM CSTSevere Thunderstorm WarningMAFEctor30 min
Mar 22, 8:23 PM CSTSevere Thunderstorm WarningMAFMidland67 min
Mar 22, 8:31 PM CSTSevere Thunderstorm WarningMAFUpton59 min
Mar 22, 8:53 PM CSTSevere Thunderstorm WarningMAFMitchell67 min
Mar 22, 9:30 PM CSTSevere Thunderstorm WarningMAFUpton45 min
Mar 22, 9:33 PM CSTSevere Thunderstorm WarningMAFMidland42 min
Mar 22, 9:59 PM CSTSevere Thunderstorm WarningMAFReagan46 min
Mar 22, 10:12 PM CSTSevere Thunderstorm WarningMAFMidland, Upton48 min
Mar 22, 10:17 PM CSTTornado WarningMAFReagan43 min
Mar 22, 10:26 PM CSTTornado WarningMAFGlasscock, Howard49 min
Mar 22, 10:57 PM CSTSevere Thunderstorm WarningMAFUpton48 min
Mar 22, 11:00 PM CSTFlash Flood WarningMAFBorden, Crane, Glasscock, Howard, Midland, Mitchell and 4 more4 hr
Mar 22, 11:10 PM CSTTornado WarningMAFGlasscock50 min
Mar 22, 11:58 PM CSTSevere Thunderstorm WarningMAFGlasscock, Howard47 min
Mar 23, 12:16 AM CSTTornado WarningMAFReagan44 min
Mar 23, 12:50 AM CSTSevere Thunderstorm WarningMAFGaines40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.